Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 20, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 7:18 AM EDT for Steuben County, New York. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2000, 7:18 AM EDT (11:18 UTC)
- Expired
- May 10, 2000, 8:15 AM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 104 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:40 AM EDT | Hail 0.75 | Arkport, NY | |
| May 10, 7:55 AM EDT | Hail 0.75 | Atlanta, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 101119 SVRBGM NYC101-101215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 718 AM EDT WED MAY 10 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN STEUBEN COUNTY IN CENTRAL NEW YORK. * UNTIL 815 AM EDT. * AT 711 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES NORTH OF WELLSVILLE... OR ABOUT 11 MILES WEST OF HARTSVILLE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORNELL AROUND 730 AM EDT. ARKPORT...NORTH HORNELL AROUND 735 AM EDT. HASKINVILLE AROUND 745 AM EDT. COHOCTON AROUND 750 AM EDT. ATLANTA AROUND 755 AM EDT. THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. SPORER LAT...LON 4224 7805 4211 7788 4247 7730 4266 7756
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:20 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 10, 3:20 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 320 AM EDT WED MAY 10 2000 CONVECTION CONTINUES EARLY THIS MORNING ACROSS WRN AND CENTRAL NYS AND NW PA AND NOT LOOKING TOO IMPRESSIVE IN OUR FA. STATIONARY BOUNDARY ACROSS NY/PA BORDER THAT FIRED THE STORMS HAS MOVED NORTH THRU THE AREA. SCATTERED PULSE TYPE THUNDERSTORMS ACROSS THE FA NOT SHOWING MUCH ORGANIZATION. THUS SVR WATCH WILL BE ALLOWED TO EXPIRE PER SPC. SFC LOW PRESSURE TRAVELS NORTHEAST TODAY ALONG THE ST LAWRENCE VALLEY...DRAGGING THE LONG AWAITED COLD FRONT ACROSS THE REGION TODAY. MID/UL TROF ALSO MOVING ENEWD AND WILL REACH ERN NYS AROUND 12Z THIS MORNING. QUESTION FOR TODAY IS HOW MUCH INSTABILITY THERE WILL BE ACROSS THE FA GIVEN EARLIER CONVECTION AND AMT OF CLD COVER. NGM MUCH MORE UNSTABLE TODAY VS ETA. ATMOS HAS BEEN WORKED OVER WITH TODAYS CONVECTION EXCPT FOR AREAS ACROSS NE PA THAT DID NOT SEE AS MUCH. ALSO MORE SUN ACROSS ERN SECTIONS AND LATER ARRIVAL OF FROPA. GOOD LOW LEVEL FLOW SWLY OF 35-40KTS AT 12Z IS PROGGED TO WEAKEN DURING THE MORNING. GENERALLY EXPECT A COMPROMISE IN MARGINALLY UNSTABLE AIRMASS WITH ISOLATED SVR POSSIBLE WITH LEADING EDGE OF TSRA AHEAD OF SHRA AND FROPA. ETA AND NGM KEEP PRECIP IN AREA THRU ABOUT MIDNIGHT TONIGHT SO WILL CONTINUE WITH EVENING CHC THEN CLEARING FOR MOST ZONES. QUIET WEATHER IN STORE FOR THURSDAY AND FRIDAY AS HIGH PRESSURE BUILDS INTO THE REGION. .BGM...NONE. JML
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| May 9, 8:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
| May 10, 7:24 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 36 min |
| May 10, 8:48 AM EDT | Severe Thunderstorm Warning | BGM | Seneca | 27 min |
| May 10, 8:56 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 34 min |
| May 10, 9:50 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
| May 10, 10:57 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tompkins | 48 min |
| May 10, 11:07 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 38 min |
| May 10, 11:12 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 63 min |
| May 10, 11:28 AM EDT | Severe Thunderstorm Warning | BGM | Tioga | 47 min |
| May 10, 11:29 AM EDT | Severe Thunderstorm Warning | BGM | Chenango | 61 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 60 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 60 min |
| May 10, 11:33 AM EDT | Severe Thunderstorm Warning | BGM | Cortland | 42 min |
| May 10, 11:39 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 66 min |
| May 10, 11:46 AM EDT | Severe Thunderstorm Warning | BGM | Yates | 59 min |
| May 10, 11:52 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 68 min |
| May 10, 11:55 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 50 min |
| May 10, 12:03 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 57 min |
| May 10, 12:09 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 66 min |
| May 10, 12:23 PM EDT | Severe Thunderstorm Warning | BGM | Seneca | 37 min |
| May 10, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 60 min |
| May 10, 12:32 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 43 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Tompkins | 37 min |
| May 10, 12:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 66 min |
| May 10, 1:00 PM EDT | Tornado Warning | BGM | Tompkins | 45 min |
| May 10, 1:06 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 54 min |
| May 10, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Onondaga | 51 min |
| May 10, 1:38 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 52 min |
| May 10, 1:54 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 51 min |
| May 10, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga | 46 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 41 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 41 min |
| May 10, 3:48 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| May 10, 5:35 PM EDT | Flash Flood Warning | BGM | Tioga | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.